Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 12, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 15, 2017, 5:26 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2017, 5:26 PM MST (00:26 UTC)
- Expired
- Jul 15, 2017, 8:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 103 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 5:30 PM MST | FLASH FLOOD | 3 Ssw Prescott Valley, AZ | YAVAPAI FLOOD CONTROL REPORTED FAIN LAKE OVERFLOWING AND CAUSING FLOODING IN LYNX CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 3398 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
517
WGUS55 KFGZ 160026
FFWFGZ
AZC025-160315-
/O.NEW.KFGZ.FF.W.0012.170716T0026Z-170716T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
526 PM MST SAT JUL 15 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 815 PM MST
* At 522 PM MST, Yavapai County flood control reported flash
flooding through Lynx Creek southeast of Prescott and far southern
portions of Prescott Valley. Very heavy rainfall earlier this
afternoon over the Lynx Creek drainage caused Lynx Lake to fill
and Fain Lake to begin overtopping.
* Some locations that will experience flooding include...
Far southern Prescott Valley along Lynx Creek.
This includes the following streams and drainages...Lynx Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3455 11234 3450 11237 3451 11241 3456 11239
3458 11236 3458 11229 3456 11224 3454 11224
3455 11225 3457 11229 3457 11232 3456 11234
$$
JJ2 follow-up statements
571
WGUS75 KFGZ 160221
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
721 PM MST SAT JUL 15 2017
AZC025-160315-
/O.CON.KFGZ.FF.W.0012.000000T0000Z-170716T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
721 PM MST SAT JUL 15 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR
YAVAPAI COUNTY...
At 713 PM MST, Yavapai County flood control continues to report that
Fain Lake is overtopping, though flow over the spillway has
decreased over the past hour. Increased flow through Lynx Creek east
of the lake will continue this evening. Lynx Lake has also filled
but is not rising any further at this time.
Some locations that will experience flooding include...
Lynx Creek in far southern portions of Prescott Valley.
This includes the following streams and drainages...Lynx Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3455 11234 3450 11237 3451 11241 3456 11239
3458 11236 3458 11229 3456 11224 3454 11224
3455 11225 3457 11229 3457 11232 3456 11234
$$
JJ697
WGUS75 KFGZ 160323
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
823 PM MST SAT JUL 15 2017
AZC025-160328-
/O.EXP.KFGZ.FF.W.0012.000000T0000Z-170716T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
823 PM MST SAT JUL 15 2017
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY HAS EXPIRED...
Automated guages at Fain Lake indicate that water levels are
receding and the lake is no longer overflowing. Water levels at Lynx
Lake are also no longer rising. While flow is expected to continue
through Lynx Creek this evening, the threat of flooding has
diminished and the Flash Flood Warning has expired.
LAT...LON 3455 11234 3450 11237 3451 11241 3456 11239
3458 11236 3458 11229 3456 11224 3454 11224
3455 11225 3457 11229 3457 11232 3456 11234
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:10 PM MST, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 15, 3:10 PM MST, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 310 PM MST Sat Jul 15 2017 .SYNOPSIS...Expect scattered showers and thunderstorms along and south of the Mogollon Rim and White Mountains this weekend, with isolated storms elsewhere. Moisture is expected to increase early next week, with shower and thunderstorm coverage growing across the area. && .DISCUSSION...Storm activity, as of mid afternoon, was a little suppressed along the Mogollon Rim compared to Friday but more active across the northeast corner of the state. Still expect storms to roll off the Rim and White Mountains and produce a few strong storms from Payson eastward to the Verde Valley, Prescott and Black Canyon City area. A few storms across the described area will produce rainfall in excess of 2 inches and wind gusts over 50 mph. Also, it appears that outflow from storms across the northeast corner of Arizona will produce additional evening thunderstorm activity across the Little Colorado River Valley and portions of the Mogollon Rim. As always, we'll be monitoring. For Sunday...High pressure in the mid to upper levels will remain centered over the Nevada/Arizona/Utah border area. This position will continue to support a northeast to southwest steering flow. overall, still looking at generally isolated and weaker storms north of the Mogollon Rim. Higher moisture values/instability from the Mogollon Rim southward will persist due to the influence of outflow from thunderstorm complexes over northern Mexico and southern Arizona. Storms over the Mogollon Rim and White Mountains will be steered into this moist air mass which will bring higher chances of heavy rain/stronger storms to a broad area from Prescott/Black Canyon City eastward to Payson, and the southern edges of the White Mountains and the Mogollon Rim. From Monday onward...Models show the high center traveling to a position over Colorado. The result will be a gradual shift to a southeast to northwest steering flow across Arizona. The door will then open to the spread of monsoon moisture across all of northern Arizona with medium to high grade monsoon activity developing. && .AVIATION...For the 00Z package...Scattered TSRA will affect northern Arizona through this evening, decreasing after midnight. The strongest storms will be generally along and south of a KSEZ to KSJN line and will produce IFR in +RA. A few of these may become severe producing 50 kt surface winds and hail. Expect similar conditions Sunday with storm coverage favoring areas from KFLG to KSJN south. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms will continue through this evening with near average temperatures. Scattered to numerous showers and storms will develop Sunday and Monday with the potential for heavy rainfall and a few strong to severe storms. Expect higher humidity and cooler temperatures. Tuesday through thursday...Increased moisture over the state will lead to an active period of showers and thunderstorms. Near to below average temperatures will continue. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...McCollum AVIATION...MCT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 15, 12:14 PM MST, 5 hours 12 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1214 PM MST SAT JUL 15 2017 AZZ009-039-040-152000- Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward- Northeast Plateaus and Mesas South of Hwy 264- 1214 PM MST SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 100 PM MST... At 1214 PM MST, Doppler radar was tracking a strong thunderstorm near Keams Canyon, moving west at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Keams Canyon, First Mesa, Jeddito, Navajo and Polacca. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3596 11012 3576 11003 3564 11031 3590 11044 TIME...MOT...LOC 1914Z 067DEG 8KT 3585 11016
Special weather statement, Jul 15, 1:18 PM MST, 4 hours 8 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 118 PM MST SAT JUL 15 2017 AZZ016-018-152100- Northern Gila County-Eastern Mogollon Rim- 118 PM MST SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL 200 PM MST... At 116 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from Washington Park to 7 miles north of Mead Ranch. Movement was south at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Flowing Springs, Mesa Del Caballo, Tonto Village, Kohls Ranch, Washington Park, Whispering Pines, Geronimo Boy Scout Camp. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3427 11143 3428 11101 3452 11106 3452 11135 TIME...MOT...LOC 2016Z 002DEG 9KT 3445 11127 3445 11116
Special weather statement, Jul 15, 1:56 PM MST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
156 PM MST SAT JUL 15 2017
AZZ008-016-018-037-152145-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-Eastern Mogollon Rim-
156 PM MST SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA...YAVAPAI AND COCONINO
COUNTIES UNTIL 245 PM MST...
At 155 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Geronimo Estates to near Freedom Acres to
Tonto Village. Movement was southwest at 15 mph.
Winds in excess of 40-45 mph will be possible with these storms,
along with very heavy rainfall.
Locations impacted include...
Payson, Star Valley, Mesa Del Caballo, Tonto Village, Geronimo
Estates, Freedom Acres, Strawberry, East Verde Estates, Whispering
Pines, Rye, Oxbow Estates, Round Valley, Flowing Springs, Kohls
Ranch, Pine, Mead Ranch, Bear Flat, Upper Tonto Creek Campground,
Geronimo Boy Scout Camp and Ponderosa Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3429 11173 3410 11148 3410 11120 3436 11100
3436 11120 3450 11138
TIME...MOT...LOC 2055Z 042DEG 12KT 3441 11138 3432 11125 3432 11114Special weather statement, Jul 15, 2:32 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
232 PM MST SAT JUL 15 2017
AZZ016-018-152215-
Northern Gila County-Eastern Mogollon Rim-
232 PM MST SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
315 PM MST...
At 231 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Carrizo, or 26 miles southwest of Show Low, moving
southwest at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Carrizo, Fort Apache Reservation and Cibecue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3383 11051 3384 11055 3394 11067 3410 11041
3398 11025 3382 11037
TIME...MOT...LOC 2131Z 043DEG 8KT 3399 11039Local storm report, Jul 15, 3:23 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
323 PM MST SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND GST 3 S PRESCOTT VALLEY 34.56N 112.33W
07/15/2017 M58 MPH YAVAPAI AZ TRAINED SPOTTER
3/4" HAIL.
&&Special weather statement, Jul 15, 4:33 PM MST, 53 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 433 PM MST SAT JUL 15 2017 AZZ012-013-016-160015- Little Colorado River Valley in Navajo County-Little Colorado River Valley in Coconino County-Eastern Mogollon Rim- 433 PM MST SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES UNTIL 515 PM MST... At 432 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles south of Meteor Crater to 9 miles northwest of Taylor. Movement was southwest at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Aripine, Tremaine Lake, Dry Lake, Heber-Overgaard, Long Lake, Chevelon Butte, Chevelon Crossing Campground and Chavez Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3480 11138 3434 11043 3457 11009 3499 11095 TIME...MOT...LOC 2332Z 066DEG 17KT 3489 11102 3452 11025 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:34 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 26 min |
| Jul 15, 5:52 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 15, 6:11 PM MST | Special Weather Statement | FGZ | 49 min | |
| Jul 16, 3:31 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 42 hr |
| Jul 16, 11:51 AM MST | Special Weather Statement | FGZ | 24 min | |
| Jul 16, 12:25 PM MST | Special Weather Statement | FGZ | 35 min | |
| Jul 16, 12:35 PM MST | Special Weather Statement | FGZ | 25 min | |
| Jul 16, 1:01 PM MST | Special Weather Statement | FGZ | 29 min | |
| Jul 16, 1:14 PM MST | Special Weather Statement | FGZ | Yavapai | 31 min |
| Jul 16, 1:35 PM MST | Special Weather Statement | FGZ | 25 min | |
| Jul 16, 1:51 PM MST | Special Weather Statement | FGZ | Yavapai | 24 min |
| Jul 16, 2:12 PM MST | Special Weather Statement | FGZ | 33 min | |
| Jul 16, 2:18 PM MST | Special Weather Statement | FGZ | Yavapai | 27 min |
| Jul 16, 2:27 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 31 min |
| Jul 16, 2:40 PM MST | Special Weather Statement | FGZ | 35 min | |
| Jul 16, 2:54 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Jul 16, 3:13 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 16 min |
| Jul 16, 3:20 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 28 min |
| Jul 16, 4:57 PM MST | Special Weather Statement | FGZ | 48 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.